Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 31, 2022
Commentary by Jennifer Rosenthal, MD, MAS and Michelle Hamline, MD, PhD, MAS | August 31, 2022

A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was... Read More

Spotlight Case
CE/MOC
New
Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz
Samantha Brown, MD, John S. Rose, MD, and David K. Barnes, MD | August 31, 2022

A 71-year-old man presented to a hospital-based orthopedic surgery clinic for a follow-up evaluation of his knee and complaints of pain and swelling in his right shoulder. His shoulder joint was found to be acutely inflamed and purulent fluid was... Read More

Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Jill R. Scott-Cawiezell, RN, PhD| July 1, 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Tess Pape, PhD, RN, CNOR| February 1, 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Bradley A. Sharpe, MD| July 1, 2004
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
Michael Astion, MD, PhD| June 1, 2004
Just before leaving for the weekend, a physician orders a test for a communicable infection. Although the result arrives and isolation signs are placed on the patient's door, none of the covering physicians are notified, and the float nurses mistakenly assume the patient is already receiving treatment.
Donna L. Washington, MD, MPH| January 1, 2004
A triage nurse instructed by a physician to immediately bring a febrile child, who was possibly dehydrated, to the treatment area is stopped by the charge nurse, citing overcrowding. The parents seek treatment elsewhere; upon arrival, the child is in full arrest.
Mary Caldwell, RN, PhD, MBA; Kathleen A. Dracup, RN, DNSc| September 1, 2003
A patient given diltiazem rather than saline suffers severe bradycardia requiring temporary pacemaker.
Kaveh G. Shojania, MD| February 1, 2003
A man almost received a medication intended for another patient with the same last name in the same room.